Florida, 2019Rip Current in Florida, June 20, 2019
June 20, 2019 · NWS TAE · 1 event in 1 county or zone
Officials say a man and a woman were pulled from the water near St. Andrews State Park during double red flag conditions from rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Officials say a man and a woman were pulled from the water near St. Andrews State Park during double red flag conditions from rip currents. The sheriff's office said the man died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM EST, 48 minutes earlier.
Area forecast discussion, Jun 20, 2:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
312 PM EDT Thu Jun 20 2019
.NEAR TERM [Through Tonight]...
Current model guidance suggests storm coverage should decrease in
coverage across SE Alabama and SW Georgia by 3z. The current
environment is favorable for some storms to produce strong wind
gusts and small hail. Model guidance is hinting at mid to low level
dry air behind the approaching shortwave trough aiding in producing
a broad region of greater than 1500 J/kg of DCAPE, which will
enhance any strong downbursts produced by these storms later in the
evening. ECAMS are suggesting that the storms will generally remain
multicellular and sag south towards the Florida line before
dissipating as forcing decreases into the evening hours. Flooding
concerns remain low as storm motion will likely be progressive
through the region. If the line of storms does maintain itself into
Florida, the potential for flooding will be higher as storm motion
in this region will be more favorable for training storms.
.SHORT TERM [Friday Through Saturday Night]...
Deep layer ridging will build back in to end the week and will
prevail through the weekend. This will result in more seasonable
rain chances, possibly even lower than normal as a pocket of dry
air rotates out of the Gulf this weekend. While there won't be as
much rain, southwesterly flow will pair with highs in the middle
90s to yield heat indices over 105 for the next couple of
afternoons.
.LONG TERM [Sunday Through Thursday]...
While PoPs will still be near or just below normal Sunday and
Monday, the greatest chances will be east of a line from Albany
through Perry as weak lee troughing may tap into an upper level
wave and result in convection drifting into this region late
afternoon/evening. That same upper level wave will then linger
over the Southeast through the remainder of the week resulting in
higher than normal rain chances.
&&
.AVIATION...
[Through 18Z Friday]
A developing line of thunderstorms across central Alabama and
Georgia associated with an approaching shortwave trough will be
sagging south across our northern area late this afternoon and
into the evening. So far model guidance has this only impacting
DHN, ABY, and VLD sites as it progresses south and eastward. Gusty
winds and small hail will be possible with these storms. CAMS are
also suggesting that MVFR level cigs will develop across these
same three sites in the early morning hours around 0900-1200 UTC.
&&
.MARINE...
Borderline Advisory conditions are forecast through this evening,
with a decreasing trend expected through the weekend. Showers and
storms will become less and less likely through the weekend as
well.
&&
.FIRE WEATHER...
Hazardous fire weather conditions are not forecast over the next
few days, though a drying trend is expected.
&&
.HYDROLOGY...
Rainfall amounts over the next few days will be typical for the
summertime and don't trigger any flooding concerns. Around mid-
week next week rain chances will increase again with the potential
for a couple of inches of widespread average rain amounts.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 93 75 94 75 / 30 30 10 20 20
Panama City 79 88 80 89 78 / 30 20 0 10 10
Dothan 74 93 76 93 75 / 40 20 10 20 20
Albany 76 93 76 93 76 / 50 10 10 30 30
Valdosta 74 93 75 94 76 / 30 30 10 20 20
Cross City 76 90 77 91 75 / 20 20 10 10 20
Apalachicola 78 89 79 90 78 / 20 20 0 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Friday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 10 PM EDT /9 PM CDT/ this evening for
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...Bunker
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Bunker
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...HarriganIn the hours before
Special weather statement, Jun 20, 10:38 AM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1138 AM EDT Thu Jun 20 2019
FLZ019-201600-
Madison FL-
1138 AM EDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY UNTIL
NOON EDT...
At 1136 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Madison to 16 miles north
of Perry. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lee and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
3030 8323 3028 8323 3028 8347 3030 8347
3031 8358 3044 8342 3046 8322 3042 8322
3041 8321 3041 8319 3039 8317
TIME...MOT...LOC 1536Z 269DEG 36KT 3039 8337 3033 8349Rip Current, Coastal Bay
- When
- June 20, 3:00 PM EST
- Where
- Coastal Bay forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
Officials say a man and a woman were pulled from the water near St. Andrews State Park during double red flag conditions from rip currents. The sheriff's office said the man died.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, June 20, 20191 death · $800 · 96 kt wind · 31 events
- Flooding in Illinois, June 20 to 30, 201910 injured · $70,000 · 6 events
- Tornadoes and Hail in Minnesota, June 20, 2019$580,000 · EF1 · 12 events
- Damaging Winds in North Carolina, June 20, 2019$260,000 · 50 kt wind · 48 events
- Flash Flooding and Lakeshore Flood in Ohio, June 20 to 21, 2019$1.7 million · 5 events
- Flash Flooding and Flooding in New York, June 20 to 21, 2019$405,000 · 13 events
- Damaging Winds in Georgia, June 20, 2019$187,000 · 60 kt wind · 22 events
- Tornadoes and Damaging Winds in Louisiana, June 20, 2019$130,000 · EF1 · 4 events
- Flooding and Hail in Nebraska, June 20 to 22, 2019$90,000 · 1 in hail · 31 events
- Damaging Winds in North Carolina, June 20, 2019$247,000 · 65 kt wind · 8 events
- Damaging Winds and Lightning Strike in South Carolina, June 20, 2019$136,000 · 61 kt wind · 14 events
- Flash Flooding and Damaging Winds in Vermont, June 20, 2019$135,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820152.